Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 25, NWS Tallahassee, FL

July 6, 2013Holmes County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 6, 2013, 3:44 PM CDT for Holmes County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2013, 3:44 PM CDT (20:44 UTC)
Expired
Jul 6, 2013, 6:45 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Holmes County, FL

The radar

The Eglin Afb radar (KEVX), 40 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WGUS52 KTAE 062044
FFWTAE
FLC059-062345-
/O.NEW.KTAE.FF.W.0025.130706T2044Z-130706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
344 PM CDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...

* UNTIL 645 PM CDT

* AT 331 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM HEAVY RAINBANDS MOVING NORTHWARD INTO HOLMES COUNTY. 
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED WITH      
  THESE BANDS...WITH AN ADDITIONAL 2 TO 5 INCHES OF RAINFALL         
  POSSIBLE OVER THE NEXT COUPLE OF HOURS. THIS RAINFALL WILL         
  EXACERBATE THE ONGOING FLOODING AND SATURATED GROUNDS FOR THE NEXT 
  SEVERAL HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HULAW...
  NOMA...BETHLEHEM...SMITH CROSSROADS...TENDIL CROSSING...NOMA
  JUNCTION...MILLER CROSSROADS...HOLLAND CROSSROADS...ESTO...COBB
  CROSSROADS AND ARDS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3099 8579 3099 8552 3088 8560 3075 8562
      3074 8565 3074 8570 3075 8572

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:37 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 6, 2:37 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT Sat Jul 6 2013

.NEAR TERM [Through Tonight]...
Current forecast appears to be on track. There is fairly dense
coverage of showers and thunderstorms in our western CWA. Expect
most of these to diminish by 00Z except for our far eastern and
western CWA where scattered showers and storms will persist through
most of the night. For the remainder of today expect scattered
showers and thunderstorms to become more widespread (generally
west of Tallahassee). High temperatures are on track to reach the
mid 80s in our western CWA and lower 90s in our eastern CWA. For
tonight expect chance for isolated showers and thunderstorms with
low temperatures reaching the lower 70s.

&&

.SHORT TERM [Sunday through Monday night]...
The flood pattern that we've been in for several days is expected
to break down on Sunday with a return to a more typical summertime
pattern. The upper level trough to our west will lift out and
weaken, and the Bermuda ridge to our east will exert a bit more
influence. We will still have moist southerly flow and daily
chances for showers and thunderstorms, but the concentrated bands
of heavy, flooding rains should end. With more sunshine expected
than recent days, temperatures should rebound back to near
seasonal levels during the day.

&&

.LONG TERM [Tuesday through Saturday]...
A fairly typical summertime pattern is expected with daily diurnal
convection through the period. By mid-week, an upper level low is
expected to approach from the southeast which could enhance rain
chances a little bit. Towards the end of the week as ridging builds
over the Plains, we may temporarily transition to more of a
northwest flow pattern with a weak front approaching from the
northwest. Near seasonal temperatures are expected.

&&

.AVIATION...
[Through 18z Sunday] Expect VFR conditions to prevail today outside
of showers and thunderstorms occurring over the terminals. Confidence
is highest that DHN and and ECP will see TSRA this afternoon. MVFR
CIGs and visibilities are expected early tomorrow morning. It is
possible IFR restrictions will occur, but at this time confidence is
low. Therefore will defer to the afternoon/evening update when more
high-resolution model guidance is available. Shortly after sunrise
tomorrow any low CIGs should dissipate leading to VFR conditions for
the remaining TAF period.

&&

.MARINE...
A surface ridge will build west from the Atlantic through the
period. As a result, winds and seas will gradually fall over rest
of the weekend and should return to more normal summertime
conditions by early next week.

&&

.FIRE WEATHER...
Red Flag conditions are not expected in the foreseeable future.

&&

.HYDROLOGY...
Fairly widespread rainfall is occurring across our area again today.
Although the rain rates have been very high within the strongest
rain bands, the rain bands and storms have been moving through
individual locations in an hour or less. As a result, we haven't
seen any training echoes contributing to any flash flooding yet
(through 19 UTC). That does remain possible this afternoon, but the
threat for flash flooding should begin to diminish overnight and
into tomorrow as slightly drier air builds in.

Most rivers across our area are either nearing their crest or have
recently crested. The greatest impacts are expected to be on the
Choctawhatchee River at Bruce-Ebro which will reach major flood
stage. All other rivers where flooding is expected should generally
crest in minor flood stage. We will have to keep a close eye on
Sopchoppy, though, which may rise more sharply due to heavy rainfall
today in the basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  91  73  92  72 / 30  50  20  40  20
Panama City   74  88  75  88  75 / 30  60  30  40  20
Dothan        72  90  73  90  72 / 40  60  40  50  20
Albany        73  91  74  92  72 / 30  60  40  40  20
Valdosta      73  91  71  92  71 / 40  30  20  30  20
Cross City    72  92  71  92  71 / 40  30  20  20  20
Apalachicola  75  86  75  88  75 / 30  50  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...FLASH FLOOD WATCH until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Franklin-
     Coastal Gulf-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Walton-Jackson-Liberty-South Walton-
     Washington.

GA...None.

AL...FLASH FLOOD WATCH until 7 PM CDT this evening for Coffee-
     Dale-Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...DVD/Navarro
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...DVD/Navarro
MARINE...DVD
FIRE WEATHER...DVD/Navarro
HYDROLOGY...Lamers

In the hours before

Special weather statement, Jul 6, 11:39 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM EDT SAT JUL 6 2013

FLZ027-127-061715-
COASTAL WAKULLA FL-INLAND WAKULLA FL-
1239 PM EDT SAT JUL 6 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CENTRAL WAKULLA
COUNTY...

* UNTIL 115 PM EDT

AT 1236 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTH OF CRAWFORDVILLE...OR NEAR PANACEA...
MOVING NORTH AT 35 MPH.

WINDS OF 45 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL PRODUCE TORRENTIAL DOWNPOURS WHICH MAY SIGNIFICANTLY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 2998 8445 3030 8454 3030 8425 3027 8424
      3027 8421 3010 8424 3009 8423 3005 8427
      3005 8430 3001 8435 2998 8433 2996 8434
TIME...MOT...LOC 1639Z 176DEG 28KT 3006 8436

08-LAMERS
Special weather statement, Jul 6, 11:53 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 AM CDT SAT JUL 6 2013

ALZ069-061800-
HOUSTON AL-
1153 AM CDT SAT JUL 6 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR HOUSTON COUNTY...

* UNTIL 100 PM CDT

AT 1149 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTH OF MARIANNA...OR NEAR SILLS...MOVING NORTH
AT 30 MPH.

THIS STORM WILL BE NEAR...
  COTTONWOOD BY 1210 PM CDT.
  DOTHAN AND COWARTS BY 1230 PM CDT.
  WEBB BY 1235 PM CDT.
  KINSEY BY 1240 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL PRODUCE TORRENTIAL DOWNPOURS WHICH WILL
SIGNIFICANTLY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON
ROADWAYS.

LAT...LON 3131 8514 3100 8513 3100 8540 3118 8549
      3120 8548 3120 8550 3125 8552 3125 8549
      3128 8548 3129 8542 3132 8541
TIME...MOT...LOC 1653Z 167DEG 27KT 3093 8524

08-LAMERS
Special weather statement, Jul 6, 1:19 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
219 PM EDT SAT JUL 6 2013

GAZ121>123-142-144-061900-
RANDOLPH GA-BAKER GA-CALHOUN GA-EARLY GA-CLAY GA-
219 PM EDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR NORTHWEST
BAKER...CALHOUN...EASTERN CLAY...NORTHEAST EARLY AND SOUTHERN
RANDOLPH COUNTIES IN GEORGIA...

* UNTIL 300 PM EDT

AT 217 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLAKELY TO 5 MILES SOUTH OF
LEARY...MOVING NORTH AT 30 MPH.

THESE STORMS WILL BE NEAR...
  LEARY BY 225 PM EDT.
  MORGAN BY 235 PM EDT.
  SHELLMAN BY 300 PM EDT.

WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE STORMS.

THIS STORM WILL PRODUCE TORRENTIAL DOWNPOURS WHICH WILL REDUCE
VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3177 8460 3177 8457 3168 8454 3162 8455
      3162 8449 3132 8448 3134 8484 3178 8503
      3179 8461
TIME...MOT...LOC 1819Z 168DEG 28KT 3141 8491 3142 8451

08-LAMERS
Special weather statement, Jul 6, 2:09 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT SAT JUL 6 2013

GAZ122-124>126-062000-
TERRELL GA-RANDOLPH GA-LEE GA-DOUGHERTY GA-
309 PM EDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR
DOUGHERTY...LEE...RANDOLPH AND TERRELL COUNTIES IN GEORGIA...

* UNTIL 400 PM EDT

AT 305 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CUTHBERT TO 7 MILES
SOUTHEAST OF DAWSON TO BACONTON...OR ALONG A LINE EXTENDING FROM
WHITE HOUSE TO CHICKASAWHATCHEE TO BACONTON...MOVING NORTH AT 35 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3188 8435 3192 8434 3192 8401 3144 8410
      3144 8417 3164 8436 3175 8489 3193 8491
      3193 8446 3196 8445 3196 8444
TIME...MOT...LOC 1909Z 178DEG 29KT 3186 8482 3173 8437
          3145 8411

08-LAMERS
Local storm report, Jul 6, 2:51 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      2 NE PANAMA CITY        30.20N 85.64W
07/06/2013                   BAY                FL   PUBLIC

            RESIDENT REPORTS KNEE DEEP WATER AT THE INTERSECTION OF
            FRANK NELSON DRIVE AND MERCEDES AVE IN PANAMA CITY.

&&

GODSEY
Local storm report, Jul 6, 3:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      SPRINGFIELD             30.17N 85.61W
07/06/2013                   BAY                FL   PUBLIC

            WABASH AVENUE IN SPRINGFIELD FLOODED. SOCIAL MEDIA REPORT
            RELAYED THROUGH WJHG FACEBOOK PAGE.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:57 AM CDTSpecial Marine WarningTAE63 min
Jul 6, 10:28 AM CDTRiver Flood WarningTAEWakulla71 hr
Jul 6, 11:32 AM CDTSpecial Weather StatementTAEJackson43 min
Jul 6, 11:39 AM CDTSpecial Weather StatementTAEWakulla36 min
Jul 6, 1:30 PM CDTSpecial Marine WarningTAE60 min
Jul 6, 2:41 PM CDTFlash Flood WarningTAEBay4 hr
Jul 6, 3:02 PM CDTFlash Flood WarningTAEWashington3 hr

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.